The GoodRx Prescription Savings Blog

The latest updates on prescription drugs and ways to save from the GoodRx medical team

Discontinuing Proton Pump Inhibitors: How do I Get Off My Stomach Medications?

by Dr. Sharon Orrange on February 8, 2017 at 12:49 pm

Since proton pump inhibitors (PPIs) are now one of the top ten medications prescribed, and are readily available over the counter, there has been growing concern about the long term use of PPIs like omeprazole, pantoprazole, and esoeprazole. Many folks stay on these medications for years to treat gastroesophageal reflux disease (GERD), so as with many long term medications drug safety becomes an important issue.

There are four main concerns about long term use of PPIs:

  1. Pneumonia.  Gastric acid inhibition (which is what PPIs do) places you at risk for more infections because bacteria and other pathogens live more easily in the upper gastrointestinal tract without the acidic environment. This may be why proton pump inhibitory therapy is associated with an approximately 2-fold increased risk of developing community-acquired pneumonia.
  2. Clostridium difficile (C diff) infections. Long term PPI users are at increased risk for contracting c diff, which causes severe diarrhea and abdominal pain.
  3. Dementia. Emerging evidence suggests that men and women with dementia were 1.5 and 1.4 times, respectively, more likely to be taking proton pump inhibitors. PPIS may cause the accumulation of plaques that have been found to increase dementia risk.
  4. Bones. Absorption of calcium and magnesium is affected by long term PPI use, which may lead to bone disease and increased fracture risk. Long term PPI use has been associated with high risk of hip fractures in the elderly.

Tips for getting off your proton pump inhibitor

  • People with gastroesophageal reflux disease (GERD), or indigestion, can consider tapering off their PPI after having no symptoms for a minimum of three months.
  • Folks taking PPIs for treatment of stomach or duodenal ulcers for four to eight weeks do not require tapering down, and you can attempt to just stop them.
  • Don’t forget that relapse symptoms may occur. When you discontinue PPIs, there is rebound gastric hyper-secretion in those who have been on them for prolonged periods of time. Rebound symptoms should resolve within two weeks.
  • Folks who have been taking PPIs for a period of six months might consider tapering down their dose instead of stopping cold turkey. However, you might be wondering how to properly taper down. Try to reduce your dose by 50% every week. Once you are on the lowest dose for one full week, you can try stopping your PPI.

I tried to go off my PPI and my symptoms came back. Now what?

  • You aren’t alone. Some studies suggest that a year after attempting to wean, only 27% remained off PPIs.
  • Patients with GERD were more likely to resume taking a PPI compared with patients taking a PPI for indigestion.
  • If symptoms return during a two week period, resume the PPI at your previous dose. If no symptoms occur, stay off ’em!

Bottom line about proton pump inhibitors: lowest dose, shortest duration.

Dr. O


Copyright ©2015 GoodRx, Inc.

This information is for informational purposes only and is not meant to be a substitute for professional medical advice, diagnosis or treatment. GoodRx is not offering advice, recommending or endorsing any specific prescription drug, pharmacy or other information on the site. GoodRx provides no warranty for any of the pricing data or other information. Please seek medical advice before starting, changing or terminating any medical treatment. Third party logos, trademarks, brand names and images contained on GoodRx.com are for demonstration purposes only and are owned by their respective rights holders, who are not affiliated with this Site.